Minnesota, 2013Blizzard in Minnesota, March 17 to 18, 2013
March 17 to 18, 2013 · NWS FGF · 8 events in 8 counties and zones
As the area of surface low pressure moved into western Minnesota, northwest winds cranked up and resulted in whiteout conditions due to falling and blowing snow.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As the area of surface low pressure moved into western Minnesota, northwest winds cranked up and resulted in whiteout conditions due to falling and blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 17, 8:21 PM CST, 39 minutes earlier.
Area forecast discussion, Mar 17, 8:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
921 PM CDT SUN MAR 17 2013
.DISCUSSION...
MAIN CHALLENGE FOR THIS UPDATE IS PCPN AND WINDS. SFC LOW PRESSURE
NOW LOCATED NEAR CENTRAL SOUTH DAKOTA AND WV IMAGERY SHOWS WAVE
BEGINNING TO MOVE ACROSS THE DAKOTAS. GUSTY SE WINDS CONTINUE OVER
THE AREA AND IS COMBINING WITH AREAS OF SNOW TO DROP VISIBILITIES TO
UNDER ONE MILE. MODELS SHOW Q-VECTOR CONVERGENCE INCREASING AND
REGIONAL RADAR INDICATES PCPN BEGINNING TO FILL IN. MODELS NOT
SHOWING MUCH OF A CHANGE AND FORECAST STILL LOOKS TO BE ON TRACK.
THAT SAID...GETTING REPORTS OF VISIBILITIES IN THE SRN VALLEY OF
NEAR ZERO DUE TO SNOW...BLOWING SNOW...AND GUSTY WINDS.
THEREFORE...ISSUED A BLIZZARD WARNING FOR PARTS OF SOUTHEAST NORTH
DAKOTA AND WEST CENTRAL MINNESOTA THRU LATE MONDAY AFTERNOON.
AVIATION...
EXPECT CIGS/VSBY TO GRADUALLY LOWER INTO MVFR/IFR RANGES FROM WEST
TO EAST THIS EVENING WITH MOST AREAS EXCEPT FAR EAST TO BE IN IFR
RANGES BY MIDNIGHT OR A LITTLE AFTER. GUSTY SE WINDS WILL DIMINISH
LATER THIS EVENING SHIFT TO NW IN DVL BASIN BEFORE SUNRISE EXPANDING
EASTWARD...WITH BLIZZARD CONDITIONS IN SOUTHEAST NORTH DAKOTA AND
WEST CENTRAL MINNESOTA.
&&
.PREV DISCUSSION... /ISSUED 242 PM CDT SUN MAR 17 2013/
SHORT TERM...
THINGS ARE PRETTY MUCH ON TRACK SO NO MAJOR DEVIATIONS FROM THE
CURRENT FORECAST AND WINTER STORM WARNINGS WILL BE MADE. IF
ANYTHING THE 12Z MODEL SOLUTIONS HAVE SHIFTED A LITTLE FURTHER
SOUTH.
TONIGHT...CLOUDS ARE NOW COVERING THE ENTIRE FA AND THE EXPECTED
SOUTHEAST WINDS ARE GUSTING PRETTY GOOD. GENERALLY SEEING GUSTS IN
THE MID TO UPPER 20KTS ALONG AND WEST OF THE RED RIVER VALLEY.
LOOKING AT WEB CAMS ACROSS THIS AREA IT APPEARS THAT THE SNOW IS
DRIFTING ACROSS THE ROADS STEADILY. WARM ADVECTION RELATED LIGHT
SNOW IS EXPANDING INTO NORTHWEST MN NOW BUT IT IS NOT RESULTING IN
MUCH MORE THAN FLURRIES OR VERY LIGHT SNOW. WERE REALLY EXPECTING
THIS SNOW TO BE A LITTLE MORE SUBSTANTIAL. WITH NO SUBSTANTIAL
FALLING SNOW THERE ARE GENERALLY NO SIGNIFICANT RESTRICTIONS TO
VSBY SO FAR. SEEING SOME 2 TO 4 MILE VSBYS WEST OF THE VALLEY BUT
NOTHING BELOW A MILE. SHOULD SEE THE STEADIER MODERATE SNOWS START
TO WORK INTO THE AREA DURING THE EVENING. LIKE MENTIONED BEFORE
THE CONSENSUS SFC LOW TRACK WOULD BE SOMEWHERE NEAR KABR BY 06Z
MON AND THEN NEAR KFFM BY 12Z MON. THIS FURTHER SOUTHWARD TRACK
WOULD GIVE MORE SNOW THAN PREVIOUSLY EXPECTED TO AREAS ALONG AND
SOUTH OF THE INTERSTATE 94 CORRIDOR IN ND AND HIGHWAY 10 CORRIDOR
IN MN. MOST AREAS IN THE FA SHOULD SEE A GOOD 3 TO 6 INCHES
TONIGHT IN COMBINATION WITH 25 MPH WIND GUSTS OR WINTER STORM
WARNING CRITERIA. THIS WILL COVER THE FIRST EVENT SO NO CHANGES
WILL BE MADE TO ONGOING HEADLINES. AS THE SFC LOW APPROACHES THE
FA LATER TONIGHT WINDS SHOULD DECREASE AND THE BLOWING SNOW SHOULD
END FOR A WHILE. AS THE LOW SHIFTS INTO MN THE GRADIENT AND STRONG
NORTHWEST WINDS WILL KICK BACK IN. EXPECTING THIS TO OCCUR FOR
AREAS ALONG AND WEST OF THE VALLEY IN THE 09-12Z MON TIME FRAME.
THEREFORE AT SOME POINT LATER TONIGHT A BLIZZARD WARNING WILL
LIKELY HAVE TO BE ADDED FOR AREAS ALONG AND WEST OF THE RED RIVER
VALLEY.
MON-WED...BRUNT OF THE STRONGER NORTH/NW WINDS WILL OCCUR DURING
THE DAY MONDAY FOR AREAS ALONG AND WEST OF THE RED RIVER VALLEY.
THEREFORE ANTICIPATE WHITEOUT CONDITIONS FOR THESE AREAS THRU THE
DAY. OF COURSE CONDITIONS WOULD BE WORST IN OPEN COUNTRY RATHER
THAN IN SHELTERED AREAS. MOST OF THE SNOW SHOULD TRANSITION INTO
THE MN FA DURING THE DAY MONDAY AS WELL WITH THE HIGHEST STORM
TOTALS (6 TO 9 INCHES) IN THE NORTHEAST FA. WIND SPEEDS REALLY DO
NOT SLACKEN OFF MUCH MONDAY EVENING SO A HEADLINE MAY WELL NEED
TO BE EXTENDED INTO MONDAY EVENING. WITH THE WINDS STAYING UP
THINK THEY WILL ALSO KEEP TEMPS FROM PLUMMETING TOO. GENERALLY
EXPECTING HIGH PRESSURE AND COOL TEMPS FOR TUE INTO WED. TUE NIGHT
COULD BE THE COLDEST NIGHT WITH HIGH PRESSURE AND THE LIGHTEST
WINDS.
LONG TERM (WED NIGHT-SUN)...
FAIR AGREEMENT WITH MODELS THROUGH THE LONG TERM. SENSIBLE WEATHER
WILL BE QUIET WITH PERSISTENT RIDGE OF SURFACE HIGH PRESSURE THROUGH
THE FA. GFS TRYING TO LIFT SOME WARM ADVECTION -SN THROUGH FA FRIDAY
INTO SATURDAY HOWEVER LOOKS TO BE ODD MODEL OUT SO WILL KEEP DRY FOR
NOW. NOT MUCH WARMING THROUGH THE COLUMN SO WELL BLO AVERAGE
TEMPERATURES TO CONTINUE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING UNTIL 7 PM CDT MONDAY FOR NDZ028-038-039-049-
052-053.
WINTER STORM WARNING UNTIL 7 PM CDT MONDAY FOR NDZ006>008-
014>016-024-026-027-029-030-054.
MN...BLIZZARD WARNING UNTIL 7 PM CDT MONDAY FOR MNZ003-029-030-040.
WINTER STORM WARNING UNTIL 7 PM CDT MONDAY FOR MNZ001-002-
004>009-013>017-022>024-027-028-031-032.
&&
HOPKINSHazardous weather outlook, Mar 17, 5:27 AM CST, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
627 AM CDT SUN MAR 17 2013
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
627 AM CDT SUN MAR 17 2013
...MAJOR WINTER STORM TO AFFECT THE REGION...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTH WINDS WILL DEVELOP AND CAUSE AREAS OF BLOWING SNOW
ALONG AND WEST OF THE RED RIVER VALLEY. VISIBILITIES WILL LIKELY
BE REDUCED TO LESS THAN ONE HALF MILE IN OPEN COUNTRY LATE THIS
MORNING AND INTO THE AFTERNOON HOURS.
SNOW WILL SPREAD FROM WEST TO EAST ACROSS THE REGION THIS EVENING
AND OVERNIGHT. THE POTENTIAL EXISTS FOR RAPID ACCUMULATION IN A
SHORT AMOUNT OF TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOW WILL CONTINUE INTO MONDAY. TOTAL SNOWFALL
ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED ACROSS MUCH OF THE
REGION BY MONDAY EVENING. HIGHER AMOUNTS OF 6 TO 10 INCHES APPEAR
LIKELY ACROSS PORTIONS OF NORTHWEST MINNESOTA.
AS THE SYSTEM MOVES EAST MONDAY...STRONG NORTHWEST WINDS WILL
DEVELOP AND MAY CAUSE BLIZZARD CONDITIONS ACROSS PARTS OF THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SNOWFALL AND
VISIBILITY REPORTS ARE APPRECIATED.
TG
In the hours before
Local storm report, Mar 17, 7:13 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
813 PM CDT SUN MAR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM SNOW 2 E BRECKENRIDGE 46.26N 96.55W
03/17/2013 E2.0 INCH WILKIN MN PUBLIC
VISIBILITIY LESS THAN ONE QUARTER MILE
&&
DKELLENBBlizzard, Clay
- When
- March 17, 9:00 PM CST to March 18, 7:00 PM CST
- Where
- Clay forecast zone
- Reported by
- ASOS
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Heavy snow from the previous day was impacted by cooling tempertures and greatly increasing winds. By Monday morning, wind were frequently gusting from 35 to 50 mph and producing widespread whiteout conditions across the Red River Valley.
Blizzard, Wilkin
- When
- March 17, 9:00 PM CST to March 18, 7:00 PM CST
- Where
- Wilkin forecast zone
- Reported by
- ASOS
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Heavy snow from the previous day was impacted by cooling tempertures and greatly increasing winds. By Monday morning, wind were frequently gusting from 35 to 50 mph and producing widespread whiteout conditions across the Red River Valley.
Blizzard, West Otter Tail
- When
- March 17, 9:00 PM CST to March 18, 7:00 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- ASOS
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Heavy snow from the previous day was impacted by cooling tempertures and greatly increasing winds. By Monday morning, wind were frequently gusting from 35 to 50 mph and producing widespread whiteout conditions across the Red River Valley.
Blizzard, Grant
- When
- March 17, 9:00 PM CST to March 18, 7:00 PM CST
- Where
- Grant forecast zone
- Reported by
- ASOS
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Heavy snow from the previous day was impacted by cooling tempertures and greatly increasing winds. By Monday morning, wind were frequently gusting from 35 to 50 mph and producing widespread whiteout conditions across the Red River Valley.
Blizzard, Kittson
- When
- March 18, 6:00 AM CST to 7:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- ASOS
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Heavy snow from the previous day was impacted by cooling tempertures and greatly increasing winds. By Monday morning, wind were frequently gusting from 35 to 50 mph and producing widespread whiteout conditions across the Red River Valley.
Blizzard, West Marshall
- When
- March 18, 6:00 AM CST to 7:00 PM CST
- Where
- West Marshall forecast zone
- Reported by
- ASOS
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Heavy snow from the previous day was impacted by cooling tempertures and greatly increasing winds. By Monday morning, wind were frequently gusting from 35 to 50 mph and producing widespread whiteout conditions across the Red River Valley.
Blizzard, West Polk
- When
- March 18, 6:00 AM CST to 7:00 PM CST
- Where
- West Polk forecast zone
- Reported by
- ASOS
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Heavy snow from the previous day was impacted by cooling tempertures and greatly increasing winds. By Monday morning, wind were frequently gusting from 35 to 50 mph and producing widespread whiteout conditions across the Red River Valley.
Blizzard, Norman
- When
- March 18, 6:00 AM CST to 7:00 PM CST
- Where
- Norman forecast zone
- Reported by
- ASOS
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Heavy snow from the previous day was impacted by cooling tempertures and greatly increasing winds. By Monday morning, wind were frequently gusting from 35 to 50 mph and producing widespread whiteout conditions across the Red River Valley.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 17, 20131 death · 1 injured · 1 event
- Winter Storm in Idaho, March 17, 20131 death · 2 events
- Winter Storm and High Wind in Wyoming, March 17, 2013$25,000 · 65 kt wind · 13 events
- High Wind in Wyoming, March 17, 201369 kt wind · 24 events
- Winter Weather in Virginia, March 17 to 18, 201323 events
- Winter Storm in North Dakota, March 17 to 18, 201318 events
- Blizzard in North Dakota, March 17 to 18, 201318 events
- Winter Storm in Minnesota, March 17 to 18, 201316 events
- Flooding and Hail in Missouri, March 17 to 18, 20131.5 in hail · 15 events
- Damaging Winds in Texas, March 17, 201353 kt wind · 12 events
- Winter Weather in Virginia, March 17 to 18, 201311 events
- Winter Storm in Montana, March 17, 20139 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443950, 443951, 443952, 443953, 443955, 443956, 443958, 443959.